Q. I have been a type 1 diabetic for 66 years. Because diabetes can lead to kidney problems, my doctor prescribed a blood pressure drug that helps protect the kidneys.
I had no side effects, but when my blood pressure increased to 130/75, my doctor doubled the dosage. My blood pressure improved but I started having terrible dizziness. At present, I often have a blood pressure like 120/58. If I take half the dosage it measures around 135/65. At half dosage I am not nearly as dizzy. On a full dose I stagger or fall down.
My doctor wants me to continue the high dosage even though my kidneys are fine and I am miserable. Is this reasonable?

A. Any medicine that causes dizziness and falls is probably doing more harm than good. A hip fracture can be life threatening.
A recent analysis of well-controlled studies revealed shocking results. The rigorous and independent Cochrane Collaboration concluded that drug treatment of mildly elevated blood pressure (below 159 systolic and 99 diastolic) does not prevent heart disease and death (Cochrane Library, online, Aug. 15, 2012).
We are sending you our Guide to Blood Pressure Treatment with numerous nondrug approaches for controlling hypertension, including details on special foods and diets as well as supplements. We also discuss the pros and cons of drugs that are essential for treating moderate or severe hypertension.
You can read more about the Cochrane Collaboration’s controversial conclusions. It is even more confusing now that the Centers for Disease Control and Prevention (CDC) are urging everyone with blood pressure of 140/90 or higher to take medication and get the pressure within range.
Treating moderate to severe hypertension saves lives. Occasionally, however, doctors and patients must consider whether getting the treated blood pressure as low as possible is a good idea when a patient like you suffers dizziness on a full dose of medication.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Barbara
    Reply

    What drugs control premature ventricular contractions (PVCs)?
    I have PVC constantly, every two or three beats then a PVC as shown on EKG and I can feel it. I am now feeling weak and shaky and dizzy. I take Losartin for high b/p but recently the PVC have increased to the point I have serious limitations of my activities from lethargy and dizziness.
    I am on losartin but the cardiologist today said he thought I should try a calcium channel blocker. I think I have read that older people should not take calcium channel blockers. He said he had not read that. He knows I cannot take beta blockers, neither can he.
    I have hyperparathyroidism so I can’t take diuretics such as HCTZ as it raises blood calcium levels.
    It seems there are no really helpful blood pressure medicines. They don’t cure high b/p, they don’t prevent heart attacks and death, and they have miserable side effects.
    My cardio says he is not fond of so-called “rhythm control” drugs and they can cause death.
    Have you any information on dangers of calcium channel blockers or if older people should not take them? The only drug other than losartin that I take is Synthroid and my T3 is usually low but the other two thyroid values are perfect so my dosage is not changed.
    I will have to have another parathyroid surgery and with my constant irregular heart beat I am concerned my heart is not in good enough condition for surgery.

  2. lr
    Reply

    I have been reading several articles about how red hibiscus tea has been very successful in lowering blood pressure in a natural way. Any information on this?

  3. RC1956
    Reply

    Two years ago, I developed an terrible headache. After a week for constant headache I visited Direct Care clinic, was diagnosed with a tension, given a dose of Toradol. After two days more, visited the local ER and was given a drug cocktail that was supposed to relieve intracranial pressure and another dose of Toradol. My blood pressure was up significantly for me up to 168/95. My PCP placed me on Diovan 80 mgs daily. After six months of almost constant headache, my PCP ordered an MRI which showed 5 milding discs, cervical degeneration, a congenital nonunion of C1 vertebra.
    Recently my BP has been dropping and the dosage was changed to 40 mgs a day. After my BP dropped to 66/37, my PCP said we were either going to stop the dosage or lower it more. After 3 days of 20 mg Diovan, and further droppage of BP, we stopped the Diovan. Before we changed the dosage the first time, I had dizziness and even fell once.

  4. HN
    Reply

    Six years ago, my 76-year-old mother had that same problem with dizziness from blood pressure going too low and her doctor would only change her blood pressure med AFTER I found her passed out on the floor with her breakfast scattered around her and a subsequent trip to the E.R. Be very persistent with your doctor about problems with your meds and bring printouts of studies like the Cochrane study to your appointments. I learned from issues leading up to my mom’s recent passing that too many doctors do not understand the seriousness of the side effects that are prevalent in the elderly and they choose to ignore the Beers Criteria (list of inappropriate meds).

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.